Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS Topeka, KS

June 10, 2005Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 10, 2005, 2:10 AM CDT for Riley County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 2:10 AM CDT (07:10 UTC)
Expired
Jun 10, 2005, 5:15 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Riley County, KS

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:40 AM CDTFLASH FLOODManhattan, KSSEVERAL CARS REMOVED FROM FLOODED ROADWAYS. MUD SLIDE COVERED PORTIONS OF HIGHWAY 24.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 100714
FFWTOP
KSC161-101015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 515 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FALLING FROM SEVERAL THUNDERSTORMS OVER THE WARNED 
  AREA. ESTIMATES FROM DOPPLER RADAR INDICATE OVER TWO INCHES HAS    
  ALREADY FALLEN OVER PORTIONS OF THE COUNTY TONIGHT...AND           
  ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  MANHATTAN...
  OGDEN...
  RILEY...
  LEONARDVILLE...
  RANDOLPH...
  KEATS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3922 9694 3921 9684 3909 9682 3909 9643
      3942 9675 3955 9660 3954 9694

$$
2 follow-up statements
000 
WGUS73 KTOP 100928
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
426 AM CDT FRI JUN 10 2005

KSC161-101015-
RILEY-
426 AM CDT FRI JUN 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 AM CDT FOR RILEY
COUNTY...

AT 422 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING IN MANHATTAN. SEVERAL CARS HAVE BEEN PULLED FROM FLOODED 
ROADWAYS AND HIGHWAY 24 HAS BEEN COVERED BY A MUD SLIDE IN MANHATTAN.

LOCATIONS IMPACTED INCLUDE...
MANHATTAN...OGDEN...RILEY...LEONARDVILLE...RANDOLPH AND KEATS.

RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS 
AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3922 9694 3921 9684 3909 9682 3909 9643
      3942 9675 3955 9660 3954 9694

$$
000 
WGUS73 KTOP 101014
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT FRI JUN 10 2005

KSC161-101045-
RILEY-
514 AM CDT FRI JUN 10 2005

...THE FLASH FLOOD WARNING FOR RILEY COUNTY WILL EXPIRE AT 515 AM 
CDT...

RAINFALL HAS ENDED OVER RILEY COUNTY...AND ADDITIONAL FLASH FLOODING 
IS NOT EXPECTED. MANY STREAMS AND CREEKS ARE LIKELY TO BE RUNNING AT 
BANK FULL AND FLOOD PRONE STREETS MAY BE FLOODED THROUGH THE EARLY 
MORNING HOURS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3922 9694 3921 9684 3909 9682 3909 9643
      3942 9675 3955 9660 3954 9694

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 4:35 PM CDT, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 9, 4:35 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT THU JUN 9 2005

.DISCUSSION...
ACTIVE PERIOD IN STORE FOR AREA AS MEAN TROF TO OUR WEST CONTINUES
TO BE IMPETUS FOR PERIODS OF CONVECTION...SOME OF WHICH WILL BE
STRONG TO SEVERE WITH SOME HEAVY RAINS.

CONVECTION FIRING TONIGHT MAY CLIP NW PTN OF CWA WITH SOME SEVERE
HAIL/WIND AND HEAVY RAIN. OTHERWISE NOT A BIG EVENT EXPECTED
TONIGHT. ANOTHER STORY BY TMRW NIGHT AS FIRST OF TWO MAJOR WAVE
EJECTING FROM MEAN WRN TROF AFFECTS AREA. APPEARS COULD BE A
PROLIFIC RAIN PRODUCER AS LOW LVL MOISTURE/BROAD SCALE LIFTS
INCREASES AGAIN IN ADVANCE OF IT. PRECIPITABLE WATER PER NAM ALSO
EXCEEDS 150% OF NORMAL...ANOTHER GOOD INDICATOR OF HEAVY RAIN
POTENTIAL. WOULD NOT BE SURPRISED TO SEE ANOTHER FLOOD WATCH POSTED
BY TMRW FOR FRIDAY NIGHT.

SECOND MAJOR EVENT EXPECTED SOMETIME LATER SUNDAY OR SUNDAY NIGHT.
MODELS VERY MUCH DIVERGING BY LATE SUNDAY AND THIS IS SGFNT
CONSIDERING SENSIBLE WEATHER. GFS RATHER PROGRESSIVE WITH AN END TO
PCPN AND MAJOR CHG IN UPPER AIR PATTERN TO WARM AND DRY BY MIDWEEK.
EURO, AND TO LESSER EXTENT UK MODEL, MUCH DIFFERENT WITH SLOWER
PROGRESSION OF UPPER RDG TO AREA AND LINGERING PCPN LONGER. HAVE
OPTED TO FOLLOW HPC LEAD AND FOLLOW THE GFS. THAT WOULD MAKE ME
BELIEVE THAT IT COULD BE AN ACTIVE NIGHT SUNDAY EVENING WITH MUCH
BETTER DYNAMICS/SHEAR THAN RECENT OR NEAR TERM EXPECTED EVENTS.

TEMPERATURES TRICKY WITH EXPECTED RESIDUAL CLOUDS/PCPN ON SATURDAY.
ACTUALLY, DAYTIME TEMPERATURES NEXT FEW DAYS RATHER TRICKY TOO AS A
FUNCTION OF AMT OF LOW LVL MOISTURE.

FINAL PROBLEM IS WIND FORECAST. WITH LEAD OF GFS, HAVE FOLLOWED 18Z
RUN CLOSELY THROUGH TIME BEYOND SUNDAY MORNING. DOES APPEAR TO BE A
DRYING PERIOD BY LATE MONDAY. BNDRY MAY BE CLOSE ENUF TO PRECLUDE
SOME CHC FOR TSTMS MONDAY AFTERNOON. BUT AS NORTHWEST FLOW
EVOLVES BY TUESDAY...BEST RAIN CHCS SHOULD SHIFT OUT OF AREA AND
DRYING SHOULD PREVAIL. IF UPPER WAVE DEPICTED BY THE GFS HAS LESS
AMPLITUDE BUT RETAINS SPEED AS DEPICTED ON 12Z RUN THIS
MRNG...WARMUP NEXT WEEK COULD BE SOONER AND STRONGER THAN CURRENT
FCST SHOWS. LOTS OF TIME TO REFINE THAT HOWEVER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 4:38 PM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT THU JUN 9 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-101000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
438 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND LATE THIS EVENING OR AFTER
MIDNIGHT IN NORTHCENTRAL KANSAS.

SEVERAL RIVERS ARE...OR WILL BE...IN FLOOD. CHECK THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CONTINUING CHANCES FOR THUNDERSTORMS...FRIDAY INTO MONDAY.
THE BEST CHANCE FOR SEVERE STORMS...AND VERY HEAVY RAIN...WILL BE
FRIDAY NIGHT AND EARLY SATURDAY...AND AGAIN LATE SUNDAY OR EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT OVER NORTHCENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 9, 8:11 PM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT THU JUN 9 2005

KSZ009>012-021-100500-
BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE
811 PM CDT THU JUN 9 2005

SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT UNTIL
MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES...

WASHINGTON            NEMAHA                MARSHALL
BROWN                 CLAY

SOME CITIES IN THE WATCH ARE...

CLAY CENTER           MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 9, 9:01 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      REPUBLIC                39.92N 97.82W
06/09/2005                   REPUBLIC           KS   LAW ENFORCEMENT

            WATER OVER ROADWAYS

&&

BYRNE
Local storm report, Jun 9, 9:04 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      COURTLAND               39.78N 97.89W
06/09/2005                   REPUBLIC           KS   LAW ENFORCEMENT

            WATER OVER ROADWAY

&&

BYRNE
Local storm report, Jun 9, 10:50 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     FLASH FLOOD      WASHINGTON              39.82N 97.05W
06/09/2005                   WASHINGTON         KS   LAW ENFORCEMENT

            2 TO 3 INCHES OF WATER WASHING OVER ROADWAY

&&

BYRNE
Special weather statement, Jun 9, 10:58 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT THU JUN 9 2005

KSZ008-020-034-100458-
CLOUD-OTTAWA-REPUBLIC-
INCLUDING THE CITIES OF...CONCORDIA
1058 PM CDT THU JUN 9 2005

...TORNADO WATCH NUMBER 444 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH...

REPUBLIC              CLOUD                 OTTAWA

SOME CITIES NO LONGER UNDER THE TORNADO WATCH...

CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 9, 11:56 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT THU JUN 9 2005

KSZ009>012-021-100556-
BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE
1156 PM CDT THU JUN 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 446 WILL BE ALLOWED TO EXPIRE AT
MIDNIGHT...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM
WATCH...

WASHINGTON            NEMAHA                MARSHALL
BROWN                 CLAY

SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH...

CLAY CENTER           MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:13 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
Jun 9, 8:47 PM CDTFlash Flood WarningTOPRepublic3 hr
Jun 9, 9:31 PM CDTFlash Flood WarningTOPWashington3 hr
Jun 10, 1:33 AM CDTFlash Flood WarningTOPClay3 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.